Long-term endocrine effects of administration of either a non-steroidal antiandrogen or a luteinizing hormone-releasing hormone agonist in men with prostate cancer

A. Decensi, R. Torrisi, V. Fontana, P. Marroni, P. Padovani, D. Guarneri, F. Minuto, F. Boccardo

Research output: Contribution to journalArticlepeer-review

Abstract

The claimed ability of non-steroidal antiandrogens to preserve libido and sexual potency is sought as a potential improvement in the palliative management of prostate cancer. A critical issue for the clinical use of these compounds is, however, the reported evidence in the rat of an excessive increase in testosterone concentrations as a consequence of the androgen negative feedback interruption. On the other hand, the recovery of testicular function after long-term inhibition by luteinizing hormone-releasing hormone (LHRH) analogs is also an important concern in view of the proposed use of these compounds for the treatment of several non-malignant conditions. We addressed these issues by studying the long-term endocrine effects induced by the administration of either the non-steroidal antiandrogen nilutamide or the depot preparation of D-Trp6-LHRH in men with prostate cancer. Treatment with the antiandrogen induced a marked increase in gonadotropin levels, LH-concentrations rising from a mean (SEM) of 17.5 ± 1.6 to a maximum of 56.6 ± 6.9 kU/l (p <0.001), while mean testosterone and 17β estradiol- concentrations rose only by about 50% and 70% over pretreatment values, testosterone levels reaching a plateau after 1 month of treatment. In the subjects treated with the LHRH agonist, 6 months after discontinuation of long-term administration the mean (± SEM) LH had risen to 36.9 ± 6.8 IU/l while mean testosterone levels were still as low as 1.7 ± 0.7 and rose only to a maximum of 4.2 ± 1 nmol/l after high-dose human chorionic gonadotropin loadings. We conclude that in elderly men with prostate cancer: (i) stimulation of the entire axis by non-steroidal antiandrogens induces only a mild testosterone increase, the testis being the site of the reduced response; (ii) prolonged inhibition of the pituitary-gonadal axis induced by LHRH agonists may not be reversible at the testicular level.

Original languageEnglish
Pages (from-to)315-321
Number of pages7
JournalActa Endocrinologica
Volume129
Issue number4
Publication statusPublished - 1993

ASJC Scopus subject areas

  • Endocrinology

Fingerprint

Dive into the research topics of 'Long-term endocrine effects of administration of either a non-steroidal antiandrogen or a luteinizing hormone-releasing hormone agonist in men with prostate cancer'. Together they form a unique fingerprint.

Cite this